Georgia, 2018Damaging Wind in Georgia, June 30, 2018
June 30, 2018 · NWS FFC · 1 event in 1 county or zone
Despite a building upper-level ridge over the region, strong afternoon heating combined with ample moisture resulted in an isolated severe thunderstorm producing damaging wind gusts in north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite a building upper-level ridge over the region, strong afternoon heating combined with ample moisture resulted in an isolated severe thunderstorm producing damaging wind gusts in north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 8:40 PM EST, 30 minutes earlier.
Area forecast discussion, Jun 30, 8:40 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
940 PM EDT Sat Jun 30 2018
.UPDATE...
Made a few minor adjustments to the grids for tonight, mainly
adjusted the hourly temperature/dew point trends and extended the low
POPs a bit across the area. Otherwise, general, overall, trends
still look good.
20
&&
.PREV DISCUSSION... /Issued 750 PM EDT Sat Jun 30 2018/
SHORT TERM /Tonight through Sunday Night/...
Scattered showers and thunderstorms continue to develop this
afternoon, especially in the vicinity of a weak upper low slowly
meandering in the south Georgia/Florida panhandle area. Coverage
will increase diurnally through the afternoon before gradually
diminishing after sunset. Given a tropical airmass with PWs ranging
from 1.6 in north Georgia to over 2" in central Georgia, locally
heavy rainfall will be the primary concern with any slow-moving
tropical convection.
This weak low will be slow to drift westward through the day Sunday.
Continued deep tropical moisture characterized by PWs continuing to
surge over 2" area wide on Sunday will lead to widespread shower and
thunderstorm development. Locally heavy rainfall will again be
possible, though the severe threat continues to appear limited as
midlevel lapse rates remain unimpressive (sub 6 C/km).
Temperatures on Sunday will be held into the mid-80s across the
western half of the area given widespread cloud cover and convection
while lesser coverage in far eastern portions of the area may allow
a few near-90 degree highs.
RW
LONG TERM /Monday through Saturday/...
Deep easterly flow is expected to continue through the middle of
next week.
The weakness (low pressure) in the ridge will remain in place
through Tuesday then will begin to shift west on Wednesday as deep
easterly flow sets up aloft. Even at the surface, a weak low
pressure across the Florida panhandle on Monday and Tuesday will
begin to shift west by Wednesday as the easterly flow continues. By
the end of the week, several weak/open waves will be moving west in
the flow and move onshore the SE coast, brining raised rainfall
chances.
Overall, no major changes were needed to the forecast.
NListemaa
AVIATION...
00Z Update...
VFR conditions expected outside of convection through 06Z with MVFR
ceilings expected to develop most areas between 06Z and 10Z, lasting
through 15-18Z. Some areas of IFR conditions are possible during
this timeframe as well. Isolated to scattered convection currently
is expected to diminish to isolated at most by 02-04Z becoming more
widespread again after 16Z. East winds 6kt or less through 14Z,
increasing slightly to 6-10kt after.
//ATL Confidence...00Z Update...
Continued medium confidence on MVFR/IFR ceilings Sunday morning.
High confidence other elements.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 87 71 88 / 30 60 40 40
Atlanta 73 85 72 87 / 40 60 50 50
Blairsville 67 83 67 82 / 30 60 50 50
Cartersville 72 86 71 87 / 30 60 50 50
Columbus 74 86 74 89 / 50 70 50 60
Gainesville 71 85 71 85 / 30 60 50 50
Macon 72 87 72 90 / 50 60 40 30
Rome 72 87 71 87 / 30 60 40 50
Peachtree City 72 85 71 87 / 40 60 50 50
Vidalia 73 89 74 91 / 30 50 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...20
LONG TERM....Reaves
AVIATION...20
Hazardous weather outlook, Jun 30, 2:48 PM EST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
348 PM EDT Sat Jun 30 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
348 PM EDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous showers and thunderstorms are expected this
afternoon and into the evening. A few thunderstorms may become
strong to severe. Any severe storms could have the potential to
produce damaging wind gusts, frequent lightning, and locally heavy
rainfall. Some isolated storms could also last into the overnight
period.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
There is a chance of thunderstorms each day for the rest of the
time period through the end of next week, mainly during the
afternoon and evening hours with few storms becoming strong to
severe each day with gusty winds, frequent lightning and isolated
flooding from heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jun 30, 3:49 PM EST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT SAT JUN 30 2018
GAZ078-079-089-302130-
Harris GA-Talbot GA-Muscogee GA-
449 PM EDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...WESTERN TALBOT AND
NORTHWESTERN MUSCOGEE COUNTIES UNTIL 530 PM EDT...
At 448 PM EDT...a strong thunderstorm was near Waverly Hall, or 7
miles east of Hamilton...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Hamilton, Waverly Hall, Bibb City, Ellerslie, Edgewood, Flat Rock,
Highland Park, Laurel Hills, Green Island Hills, Cataula, Columbus
Metropolitan Airport, Kenwood, Midland, Mountain Hill, Fortson,
Mulberry Grove, Lake Harding, Rose Hill, Saint Marys Hills and F.d.
Roosevelt State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3274 8511 3286 8475 3274 8461 3243 8496
3252 8500 3253 8501 3272 8512
TIME...MOT...LOC 2048Z 046DEG 17KT 3276 8475
WIND...40MPHSpecial weather statement, Jun 30, 4:24 PM EST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
524 PM EDT SAT JUN 30 2018
GAZ066-302200-
Troup GA-
524 PM EDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TROUP COUNTY UNTIL
600 PM EDT...
At 524 PM EDT...a strong thunderstorm was over Long Cane, or near
Lanett...moving southwest at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
LaGrange, West Point, Piedmont Heights, Cannonville, Wares
Crossroads, Baughs Crossroads, State Line Park, Abbottsford, Smiths
Crossroad and Long Cane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3314 8521 3313 8505 3289 8500 3287 8508
3287 8518 3313 8524
TIME...MOT...LOC 2124Z 065DEG 18KT 3294 8513
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 30, 9:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1007 PM EDT SAT JUN 30 2018
GAZ025-027-035-036-010230-
Madison GA-Jackson GA-Barrow GA-Clarke GA-
1007 PM EDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...EASTERN
JACKSON...EASTERN BARROW AND NORTHERN CLARKE COUNTIES UNTIL 1030 PM
EDT...
At 1006 PM EDT...a strong thunderstorm was over Sandy Creek
Recreation Area, or 7 miles north of Athens...moving west at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Jefferson, Commerce, Arcade, Nicholson, Athens-Clarke County,
Westgate Park, James Holland Youth Sports Cmpx, Peach State Speedway,
Sandy Creek Recreation Area, Apple Valley, Neese and Barretts Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3415 8328 3399 8331 3400 8360 3424 8354
TIME...MOT...LOC 0206Z 099DEG 18KT 3406 8340
HAIL...0.25IN
WIND...40MPHThunderstorm Wind, Jackson
- When
- June 30, 9:10 PM EST to 9:15 PM EST
- Where
- Jackson County, 2.32 mi ENE of Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 34.068, -83.385
A report was received from the public of multiple trees and power lines blown down along Highway 334 near Asgar Farms Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, June 30, 20181 death · $9.0 million · 1.5 in hail · 58 events
- Tornadoes and Hail in Nebraska, June 30, 2018$31 million · EF0 · 28 events
- Flash Flooding and Hail in Kansas, June 30, 2018$536,000 · 1.75 in hail · 34 events
- Flash Flood and Hail in Michigan, June 30, 2018$1.0 million · 4 in hail · 14 events
- Flood and Hail in Minnesota, June 30, 2018$54,000 · 1 in hail · 12 events
- Tornadoes and Flood in Nebraska, June 30, 2018EF1 · 16 events
- Hail and Damaging Winds in Colorado, June 30, 2018$30,000 · 1.75 in hail · 11 events
- Damaging Winds in Vermont, June 30, 2018$40,000 · 60 kt wind · 3 events
- Lightning Strike in Wisconsin, June 30, 20183 injured · 1 event
- Excessive Heat in Michigan, June 30, 201823 events
- Excessive Heat and Heat in Mississippi, June 30, 201823 events
- Hail and Damaging Winds in Kansas, June 30, 20182 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760179.